Alert archive / Missouri / Tornado Warnings in 2020

Tornado Warning 8, NWS Memphis, TN

March 2, 2020Dunklin County, Missouri

NWS Memphis, TN issued this tornado warning at Mar 2, 2020, 10:00 PM CST for Dunklin County, Missouri. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2020, 10:00 PM CST (04:00 UTC)
Expired
Mar 2, 2020, 10:18 PM CST
In force
18 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Dunklin County, MO

The radar

The Paducah radar (KPAH), 124 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 10:15 PM CSTTSTM WND DMGMalden, MOAN EMPTY RAIL CAR WAS BLOWN OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 5:21 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

375 
WFUS54 KMEG 030400
TORMEG
MOC069-030445-
/O.NEW.KMEG.TO.W.0008.200303T0400Z-200303T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
1000 PM CST Mon Mar 2 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northeastern Dunklin County in southeastern Missouri...

* Until 1045 PM CST.
    
* At 1000 PM CST, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Malden, moving east at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Malden, Brian, Valley Ridge and Townley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3663 8996 3655 8995 3655 9014 3663 9015
TIME...MOT...LOC 0400Z 268DEG 44KT 3659 9005 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
448 
WWUS54 KMEG 030418
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1018 PM CST Mon Mar 2 2020

MOC069-030428-
/O.CAN.KMEG.TO.W.0008.000000T0000Z-200303T0445Z/
Dunklin MO-
1018 PM CST Mon Mar 2 2020

...THE TORNADO WARNING FOR NORTHEASTERN DUNKLIN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CST for southeastern
Missouri.

LAT...LON 3663 8996 3655 8995 3655 9014 3663 9015
TIME...MOT...LOC 0416Z 268DEG 44KT 3660 8978 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 2, 8:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 2, 8:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
854 PM CST Mon Mar 2 2020

.UPDATE...
The lack of upper-level support across the Mid-South kept discrete
convection from developing in the warm sector through 8 PM.
However, as the shortwave trough over the Plains moves east,
we're beginning to see showers and thunderstorms popping north of
Memphis. Convective inhibition has developed for surface based
parcels following sunset, but MUCAPE values are still on the
order of 1000-1500 J/kg at this time. Effective bulk wind
difference has increased to 40-50 kts with the strengthening low-
level jet, which will support organized storms for several more
hours.

These storms will present a hail threat initially given the steep
700-500mb lapse rates, but as storms congeal into clusters/line
segments along the approaching cold front, the wind threat will
increase and large hail threat will decrease accordingly. A
tornado is possible should any storms become rooted in the
boundary layer. Strong low-level shear will be present with 0-1km
SRH on the order of 400 m2/s2. There is still some uncertainty
with this system, but it's beginning to show its cards.

MJ

&&

.PREV DISCUSSION... /issued 325 PM CST Mon Mar 2 2020/

DISCUSSION...
Severe weather chances are the primary concern tonight. Moist and
unstable air is advecting into the Mid-South. Surface dewpoints
are climbing to 60F in many locations and SBCAPE values of 1500
j/kg are spreading into the region from AR. A weak surface low
over NW AR is expected to track roughly along the MO/AR and KY/TN
state lines. Meanwhile, a potent shortwave moving into the region
will strengthen the wind fields. 850 mb winds increase to over 40
kts while 700 mb winds increase to over 50 kts early this evening.
Deeper lift associated with the shortwave will initiate storms
late this afternoon into early this evening near the warm front
that stretches ENE from the surface low. Latest CAMS suggest
discrete cells are possible south of the warm front across the
northern tier of Mid-South counties. Mid level lapse rates are
very steep with rates above 8 c/km which will aid in the
production of large hail and possible very large hail. Meanwhile
the increasing wind fields along with some backing of the low
level winds due to the surface low will create favorable
hodographs for tornadoes. 0-1 km helicity values jump markedly
after 00z to over 300 m2/s2. As a result tornadoes are also
possible. This activity across northern parts of the area may
eventually form into an MCS before crossing the TN River sometime
around or just after midnight with an increasing damaging wind
threat.

Also expect thunderstorms to develop along the cold front trailing
SW from the surface low. CAMs have a variety of solutions
regarding the amount of convection along this front but would
count on more clusters developing and moving across the areas
along and south of I-40 from late evening well into the overnight
hours. There will still be enough instability and shear for the
severe threat to continue well into the overnight hours. Locally
heavy rainfall is possible with isolated flash flooding. Severe
threat should diminish after 3 am with instability finally waning.

Lingering showers and possible a few thunderstorms over NE MS
will shift east Tuesday morning. Expect the remainder of the day
to be quiet and mild with highs in the 60s and sun across the
north of the TN/MS line.

The next system to affect the region will be an upper low moving
across the gulf coast states Tuesday night through Thursday.
Models have generally coalesced around a solution that will result
in a wet period for north MS during this time frame though
forecast rain amounts are much lower than they were looking like a
couple days ago. Around an inch possible Tuesday night through
Thursday across parts of north MS. 12z models do show some
disagreement by Wednesday night into Thursday with the GFS
spreading rain further north thanks to a more northerly track of
the upper low while the ECMWF/Canadian keep most of the rain south
of I-40. At this point the blend looks ok considering that the
ensembles spread the rain a bit further north.

Friday into the weekend looks dry as the upper low exits and is
swallowed by a large upper trough digging into the eastern U.S.
This will result in some seasonably cool weather Friday into the
Saturday. Sunday should be a bit milder as an upper ridge builds
in. Another system brings more rain by Monday.

SJM

&&

.AVIATION...
/00Z TAFs/

Showers and thunderstorms will move across the Mid-South
overnight along/ahead of a cold front. This will result in thunder
on station at most sites with a period of MVFR ceilings. Northwest
winds will overspread the area late tonight and continue at 8-10
kts on Tuesday. Sky conditions will gradually clear in the post-
frontal air mass with VFR conditions tomorrow.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Mar 2, 5:27 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
527 PM CST Mon Mar 2 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
527 PM CST Mon Mar 2 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a slight risk for severe thunderstorms over most of the
Midsouth through tonight. A Tornado Watch is in effect until 1 AM
for most areas north of Interstate 40.

The most likely time for severe thunderstorms will extend from
early this evening until around midnight north of Interstate 40,
and late this evening through the overnight hours along and south
of I-40. Large hail will be the primary risk. Secondary risks
include damaging winds, tornadoes, and locally heavy rainfall
along with isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening for areas north of
Interstate 40.

In the hours before

Special weather statement, Mar 2, 9:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
953 PM CST Mon Mar 2 2020

TNZ003-004-020-021-030445-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
953 PM CST Mon Mar 2 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CST
FOR...

Northwestern Carroll County in western Tennessee...
Southern Weakley County in western Tennessee...
Southwestern Henry County in western Tennessee...
Central Gibson County in western Tennessee...

At 952 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Dyer, or near Trenton, moving east at 50 mph.

People in northwestern Carroll...southern Weakley...southwestern
Henry and central Gibson Counties should monitor this storm closely.

LAT...LON 3619 8816 3618 8816 3617 8817 3616 8817
      3614 8819 3613 8819 3595 8900 3614 8907
      3640 8823 3620 8814
TIME...MOT...LOC 0352Z 251DEG 45KT 3607 8895

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 9:39 PM CSTSevere Thunderstorm WarningMEGDunklin38 min
Mar 3, 12:25 AM CSTSevere Thunderstorm WarningMEGDunklin20 min

Nearby

Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.